from: Jim Middleton, Retired Pharmacist
to: Jamie Raskin, Member of Congress
1 January 2023
Let me add to the outpouring of good wishes from your friends and constituents who have learned of your diagnosis of diffuse large B-cell lymphoma.
I am not a constituent, but I have recently shared your diagnosis and have undergone your likely upcoming protocol.
Let me say at the outset that you can get through this - heaven knows you’ve had enough pain in the past few years to get through nearly anything. I truly dislike the tired pat phrase from clinicians that “patients tolerate this program well.” Each diagnosis has its unique aspects, and each treatment has its unique set of responses. While this is a difficult diagnosis to have labeled upon one, there can be worse things to experience. However, this is still a protracted process that represents a significant disruption in a busy person’s life. But at the end, you’ll still have a life, and likely a pretty good one.
I am presuming they’ll be going with the R-CHOP protocol. This R-CHOP, 18 week (6 treatments, 3 weeks apart), protocol has brought me to a two year remission status from a “4th stage” (although they no longer use staging for this condition, I am told) and GI bleed-out status (from an avocado sized stomach tumor that grew in a matter of a few months). After four of the six cycles, the scans indicated no further cancer growth, so the last two were to nudge it to a likely certainty.
The irony of receiving the treatment was that, during my years in hospital pharmacy, I compounded the CHOP portion weekly for our oncology department. Rituximab is relatively new to the mix and seems to turbocharge the effect of the individual components - so much that, for the first treatment, it was given at the end of the chemo infusions to prevent the tumor from peeling out prematurely and causing increased GI bleeding.
To prepare you for what may be expected, here are some effects I noted during my infusions, along with the time it took for me to recover from some of the side effects. Again, you’ll get through this.
An IV “Port” - In retrospect, I’d suggest getting one. They said I’d likely not need one, but - especially by the 4th cycle of treatment - my veins became far less patent for the infusion and pre-protocol blood draws. Having the U of M hospital IV team digging around with ultrasound to find a vessel is, well, about the worst experience I had during the treatment.
Hair loss - Yes, this in inevitable, and occurred within three days of my first infusion series. Hair loss happens everywhere - everywhere - eyebrows and eyelashes less so (I lost about 2/3 of both). Nose hairs? Yep. Ear hairs? Yep. However, you won’t have to shave but every 3-4 days. Underwear slides on and off easier. Shaving returns to normal at about three months after you’re done, and the hair returns, somewhat darker, but likely thinner. Even encroaching alopecia will seem to reverse itself - until the body realizes that if it had a mission in that department, it too can return. Drat.
Fingernails and toenails - they thin out within weeks, becoming brittle, easily cracked, or “sliced” by a random stroke of a strand of hair or sheet of paper. Learn to love Jello (gelatin helps) and B-complex vitamins. It takes about six months for things to return to normal after your last set of infusions. You can follow the ridge of the fingernails as it progresses to “new growth.”
Oral lesions - canker sores seem to predominate, on your inside cheek and tongue. I found liquid Vitamin B complex extremely helpful. It comes in a dropper bottle - swish it around, swallow, and do it at least twice a day.
Constipation - Yep, it happens. All the consequential discussions I had with patients on these treatments were helpful to employ in practical practice. Daily docusate (Colace) is your friend, and it can be as little as 50mg or as large as 150mg. It’s a benign treatment - docusate is, essentially, soap.
Now about the drugs in R-CHOP (Rituximab - Cyclophosphamide - Doxorubicin - Vincristine - Prednisone)
Rituximab - for the first R-CHOP treatment, rituximab usually follows the other CHOP infusions - it is powerful enough that, if given first, it can peel back an existing tumor and cause increased bleeding (during the second infusion, I sensed an actual “pop” in my stomach where the consequential tumor was located). Sometimes it is preceded with some diphenhydramine (Benadryl) - that can cause sedation and, later, a dry mouth. Keep sugar free candy nearby. It helps. I had hardly any negative infusion effects with the rituximab - to the point where they didn’t bother with the Benadryl for the majority of the series.
Vincristine (Oncovin) - from the beautiful periwinkle plant - it causes some neural damage (again, Vitamin B complex helps a lot) - I developed tingling in the fingertips and some mild tremor in my hands after routine tasks. I began some casual physical therapy - a manual typewriter for a while, with lots of doodling with my primary hand, as if just learning cursive. Both activities were quite helpful. Also, I found my fingertips quickly became “smoothed” by the treatment - so be careful if handling eggs. Things slip from the fingers very easily.
Doxorubicin (Adriamycin) - It certainly earned the name “red devil.” This is the nastiest part of the infusion series. Ultimately, it can affect your cardiac muscle - my long-term outcome was a slowed resting heart rate (ie 50-55bpm). A relatively short-term effect was mild hypertension (usual 105/60 went to 140/90). The heart rate change has remained with me, but the blood pressure returned to normal after about two months. Urine will be red for about 12 or more hours - redness may extend to other bodily fluids, but none that I noticed - watch for a blown vein during the infusion - extravasation is not to be a minimized horror (hence my recommendation for a port, it would have been especially useful by the 4th treatment, since they went digging for a patent vein at that point).
Cyclophosphamide (Cytoxan) - I experienced burning eyes during the last part of the infusion
Prednisone - on the day of, and following the IV treatment - I found it to create five days of irritability - some increased appetite is expected - plan to crave mid-morning mini-snacks, and you may have some fluid retention - most often as puffy feet. Be sure you take it with food, or with something coating the stomach lining. It really chews on your stomach lining.
All of these drugs will annihilate your immune system. So, within 24 hours, you’re going to get some sort of Colony Stimulating Factor (CSF). After six of these, you’ll have pretty much a brand new immune system.
There are a couple of options with the CSF - an automatic infusion with lots of high-tech and non-recyclable parts that costs the equivalent of a new 1996 Saturn; or, a return visit the next day to the outpatient clinic. The little cartridge was cute and clever, but there is some bit of fussiness with keeping it dry, and your already disrupted sleep will be complicated by trying not to lie on it. It is also helpful if a return visit is disrupted due to weather, distance from the clinic, or unforeseen circumstances. It has an industrial strength adhesive holding it in place. Removal is somewhat entertaining.
With these three week cycle - you start feeling almost “normal” by the last 3-5 days, but then comes another infusion series. It becomes most annoying near the end - impatience and apprehension should be expected. But keep repeating, “I’ll get through this.”
Need a CT scans with oral barium slurry beforehand? Go with the berry flavor. Even vanilla becomes hard to manage after the second liter bottle (yes, there’ll be two
bottles). Coffee/mocha is utterly dreadful (we took a vote in the clinic waiting room one day).
Radio-opaque injections with the CT - you’ll get warm tingly sensations, not totally unpleasant, but a bit of a surprise, with some possible nausea afterwards
I found the R-CHOP protocol made things taste unappetizing for a while - almost as if you can taste the added preservatives - buttery mashed potatoes were my go-to nutrition.
Well, that was a nice walk down an 18 week ordeal that had a good conclusion for me, anyway. I anticipate you’ll feel nearly “back to normal” overall at about 6 months, and after a year, you’ll be relieved it has been a year...then two years...and onward to a long, happy and - in the eyes of we grateful American citizens - productive life.
Update - Mr. Raskin replied via his office with his thanks, referring to an equally important outpouring of cookies on his behalf.